ZocdocAnswersI'm on the patch, and I've been having my period for 2 1/2 weeks. What should I do?

Question

I'm on the patch, and I've been having my period for 2 1/2 weeks. What should I do?

I'm haveing my period for almost two 1/2 weeks . It starts off brown and then when I'm supposed to take the patch off it turns red ., I've been on it for 2 months and I'm 22

Answer

I recommend discussing this with a doctor. Generally speaking, after starting to use the patch, it is very common to experience one of several side effects. One of these common side effects is irregular or breakthrough bleeding. This is usually just a few days of spotting between periods, but it can sometimes involve heavier or more persistent bleeding. However, in most cases, this side effect will go away after a few months on the patch, and so most doctors recommend persisting with the patch for a few cycles to see what happens. That being said, it does seem like your bleeding is more than just a minor amount of breakthrough bleeding and I would recommend visiting the doctor who prescribed the medication to see if anything needs to be done. If there is evidence of severe bleeding or anemia, it may be necessary to stop the medication or to switch to a different form of birth control. However, if after the physical examination everything looks ok, your doctor might still recommend that you continue on the patch to see how things work out over the next few months. The decision about what to do, in the absence of any serious problem, also depends a lot on your preferences, and so make sure to talk to the doctor about these!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.